Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 149, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jul 29, 2021, 5:55 PM EDT for 4 counties in Virginia. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2021, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 29, 2021, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Caroline County, VA, Essex County, VA, King and Queen County, VA, Westmoreland County, VA
The radar
The Sterling radar (KLWX), 104 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:15 PM EDT | TSTM WND DMG | 3 Wnw Sparta, VA | NUMEROUS TREES AND POWERLINES DOWN ACROSS CAROLINE COUNTY. TIME APPROXIMATED FROM RADAR. |
| Jul 29, 6:17 PM EDT | TSTM WND DMG | 3 W Central Point, VA | REPORT OF ROOF LIFTED OFF OF A HOUSE ALONG ALPS DR. TIME ESTIMATED VIA RADAR. |
| Jul 29, 6:19 PM EDT | TSTM WND DMG | 2 Wnw Salvia, VA | RV DESTROYED ALONG ALPS DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
312
WUUS51 KAKQ 292155
SVRAKQ
VAC033-057-097-193-292230-
/O.NEW.KAKQ.SV.W.0149.210729T2155Z-210729T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
555 PM EDT Thu Jul 29 2021
The National Weather Service in Wakefield has issued a
* Severe Thunderstorm Warning for...
Northwestern King and Queen County in east central Virginia...
Northeastern Caroline County in north central Virginia...
West central Westmoreland County in east central Virginia...
Northwestern Essex County in east central Virginia...
* Until 630 PM EDT.
* At 554 PM EDT, a severe thunderstorm was located over Fort A.P.
Hill, or near Bowling Green, moving southeast at 30 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Loretto around 620 PM EDT.
Champlain and Newtown around 630 PM EDT.
Other locations impacted by this severe thunderstorm include
Rappahannock Academy, Lerty, Beazley, Sparta, Owenton, Hustle,
Elevon, Oak Grove, Supply and Peeds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3823 7725 3819 7725 3819 7723 3820 7722
3817 7718 3817 7715 3815 7712 3816 7709
3814 7708 3820 7705 3816 7683 3808 7694
3804 7692 3785 7713 3787 7714 3787 7716
3788 7715 3789 7717 3789 7718 3809 7742
TIME...MOT...LOC 2154Z 309DEG 23KT 3812 7727
HAIL...2.00IN
WIND...70MPH
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:39 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 29, 3:39 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
339 PM EDT Thu Jul 29 2021
.SYNOPSIS...
Low pressure will track by north of the local area tonight to be
followed by its trailing cold front during Fri. The front stalls
across the Carolinas by Saturday. Low pressure moves east along
the front Sunday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 330 PM EDT Thursday...
Not quite sure how the convective scenario evolves this evening
given the continued conflicting model guidance. Warm front now N
of the FA...and weak lo pres is expected to move E across far
nrn VA and MD. WNW flow aloft can be a signal for strong/svr
convection. Certainly there is available heat/moisture
available here but the best svr wx parameters may be just N of
the FA. Svr watch now out for the lower MD ern shore through
01Z/30...and if necessary can be expanded S to include VA
counties. Tail of mid level S/W now exiting the higher terrain
NW of the FA. Highest confidence for ISOLD/SCT tstms right now
is mainly N of a WAL-XSA-LKU line through mid/late evening.
Wouldn't rule out ISOLD stms popping up further S...for now
keeping PoPs AOB 15% across srn/SE VA-NE NC. Any lingering pcpn
likely to dissipate after midnight/by late tonight as a cold
front enters the far NNW areas. Lows 70-75F.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 310 PM EDT Thursday...
The cold front progresses into/through srn/SE portions of the
FA Fri. Right now...SPC has MRGL along/S of the Albemarle
Sound...still will carry 20-30% far srn/SE VA across NE NC
before the frontal passage. Will be another hot/humid day (heat
indices topping out around 100F one last day in this stretch)
across srn/SE VA and NE NC (pre-frontal passage) while
drying/lowering dew points occurs over central/nrn portions.
Highs in the u80s-l90s.
Any lingering SHRAs/tstms Fri evening likely to diminish/end early.
Period of NNE winds (gusty at the coast) and cold/dry air advection
Fri night into Sat ends the recent period of high humidity heading
into the weekend. Low Fri night in the l60s N to around 70F far SE.
The front stalls across the Carolinas by Sat. Expecting mostly
sunny conditions N and partly sunny S and very comfy for the
last day of July. Highs in the l80s...u70s right along the
coast/beaches.
This time of year...hard to keep the dry/cooler wx here. Hi pres
shifts off the SE coast of New England Sat night leading to a
quick return of moisture from the SSW. A series of lo pres
systems forecast to moves along the stalled front (across NC).
Increasing PoPs to 50-70% (mainly SHRAs) for late Sat night
into Sun afternoon along w/ widespread clouds. Lows Sat night
mainly in the m-u60s. Highs Sun in the 70s to l80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 100 PM EDT Thursday...
Unsettled wx conditions expected early/mid next week as trough aloft
amplifies through Great Lakes and OH/TN Valleys. Initially a frontal
boundary is forecast to push just offshore Sun night/Mon then due
to the trough digging in to the W of the FA...the front would likely
back WNW into the local area through mid week. The overall pattern
setting up is fairly typical for mid Summer (and fits an MJO forecast
of a transition from phase 6 to phases 8 and 1 - favoring BLO normal
temps and near-ABV normal pcpn) and usually leads to a few/several
days of high potential for SHRAs/tstms and psbl heavy rainfall.
Have capped PoPs at 50% through the period.
Nighttime lows through the period mainly from the m60s to around
70F. Highs Mon 80-85F. Highs Tue in the l80s. Highs Wed and Thu
in the l-m80s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 1245 PM EDT Thursday...
VFR conditions expected for the majority of the 18Z/29 TAF forecast
period. Convection is expected develop by late this afternoon
(after 19-21Z/29) w/ the highest prob being at SBY and RIC
through this evening. Local MVFR/IFR in heavy rain along w/
gusty winds due to any stms. SSW winds mainly BLO 10 kt.
ISOLD/SCT convection expected to wane overnight as a cold front
enters the FA from the NW. Additional stms are psbl Fri afternoon
across SE VA-NE NC as that cold front pushes SE...OTW VFR.
Generally VFR Fri night/Sat though NNE winds become gusty near
the coast. Lo pres tracking across NC Sun may result in IFR/MVFR
conditions and psbl SHRAs.
&&
.MARINE...
As of 320 PM EDT Thursday...
A cold front moves over the local waters late tonight into Friday.
Ahead of the front, winds are S/SW 10-15 kt, becoming SW 15-20 kt
late this evening into tonight. A Small Craft Advisory remains in
effect for the Chesapeake Bay, Lower James, and Currituck Sound from
8 PM through most of the night. As the cold front moves through late
tonight through Fri morning, winds shift to NW/N 10-15 kt, remaining
N 10-15 kt through Fri night. Winds may approach SCA criteria with
the CAA surge late Fri night into early Sat, but for now, expect
winds to remain around 15 kt. Winds switch from NE 5-10 kt to SE Sat
into Sat night, remaining SE 10-15 kt through Sun. Another cold
front comes through Sun night with winds shifting back to N Mon.
Waves of 1-2 ft and seas of 2-3 ft build to 2-3 ft and 3-4 ft
respectively overnight before subsiding back to 1-2 ft and 2-3 ft by
Fri afternoon through early next week. Seas may approach or briefly
touch 5 ft tonight, but confidence is too low to issue a SCA at this
time.
Moderate rips expected Sat.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 8 PM this evening to 7 AM EDT Friday
for ANZ631>634-638.
Small Craft Advisory from 8 PM this evening to 4 AM EDT Friday
for ANZ630.
&&
SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB/MPR
MARINE...RMMHazardous weather outlook, Jul 29, 4:46 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 446 PM EDT Thu Jul 29 2021 NCZ012>017-030>032-102-VAZ065-066-079-087-302100- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg- Brunswick-Greensville- 446 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for northeast North Carolina, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>025-VAZ048-064-075>078-509-510-521-522-302100- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster- Western Louisa-Eastern Louisa-Western Essex-Eastern Essex- 446 PM EDT Thu Jul 29 2021 ...SEVERE THUNDERSTORM WATCH 402 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia and north central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ099-100-302100- Accomack-Northampton- 446 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Scattered thunderstorms are expected through this evening. The main threats will be damaging wind gusts, large hail and frequent lightning. Additionally, locally heavy rainfall will be possible in any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. VAZ060>062-067>069-080>086-088>090-092-093-095>098-511>520-523>525- 302100- Prince Edward-Cumberland-Goochland-Nottoway-Amelia-Powhatan- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-York-Newport News-Hampton/Poquoson- 446 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for central Virginia, east central Virginia, eastern Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. Isolated to scattered thunderstorms are expected through this evening. The main threats will be gusty winds, hail and frequent lightning. Additionally, locally heavy rainfall will be possible in any thunderstorm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:44 PM EDT | Special Weather Statement | AKQ | Hanover | 46 min |
| Jul 28, 8:51 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Hanover, Henrico, Louisa | 39 min |
| Jul 28, 9:19 PM EDT | Special Weather Statement | AKQ | Hanover | 26 min |
| Jul 28, 9:37 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland, Henrico, Powhatan | 23 min |
| Jul 28, 9:58 PM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Goochland, Powhatan | 32 min |
| Jul 28, 10:50 PM EDT | Special Weather Statement | AKQ | Fluvanna | 40 min |
| Jul 29, 1:47 PM EDT | Small Craft Advisory | AKQ | 17 hr | |
| Jul 29, 5:27 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline | 33 min |
| Jul 29, 6:19 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, King and Queen, King William, Richmond | 41 min |
| Jul 29, 6:48 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Gloucester, James City, King and Queen, King William, Middlesex and 1 more | 42 min |
| Jul 29, 7:21 PM EDT | Special Marine Warning | AKQ | 54 min | |
| Jul 29, 7:26 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, King and Queen, King William, New Kent, York and 2 more | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.